Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 40, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 1999, 2:59 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1999, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 24, 1999, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
250
WUUS1 KBOS 241859 RRA
SVRBOS
CTC015-241945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
259 PM EDT SAT JUL 24 1999
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT
INCLUDING PUTNAM
* UNTIL 345 PM EDT.
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHAPLIN...OR ABOUT 6 MILES EAST OF
MANSFIELD...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WOODSTOCK...POMFRET...
KILLINGLY...HAMPTON...EASTFORD AND ASHFORD.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
FRANKLIN/YOUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:20 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 24, 10:20 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1020 AM EDT SAT JUL 24 1999 DISC: STILL APPEARS THAT SVR WX THREAT EXISTS FOR THIS AFTERNOON AND EVENING. CLOUD COVER REMAINS THICK ACROSS EASTERN ZONES...BUT ANTICIPATE THINNING OUT DURING THE LATE MORNING/EARLY AFTERNOON PERIOD. LARGE CLEAR SPOTS ALREADY EXIST IN THE WRN ZONES WITH TEMPERATURES UP TO NEAR 80 AT 10 AM. PLENTY OF MOISTURE AVAILABLE WITH TD TEMPS IN THE UPPER 60S AND LOWER 70S. MODIFIED SOUNDINGS THIS AM INDICATE SIGNIFICANT INSTABILITY IN -6 LI RANGE AND CAPE OF AT LEAST 1400...POSSIBLY NEAR 2000. PRECIPITABLE WATER NEAR 2.00 INCHES AND EHI OF 0.9 WAS ALSO INTERESTING. HOWEVER...ALL OF THIS SAID...THERE ARE SOME FACTORS WORKING AGAINST SEVERE WX. WIND FIELDS REMAIN RELATIVELY WEAK SFC/ALOFT (ALTHOUGH NO WORSE THAN YSTERDAY AND WE HAD ISOLATED EVENTS) AND WAS SURPISED AT THE HEIGHT OF THE WBZ BETWEEN 12500-13500 (ABOUT 3000 FT HIGHER THAN 00Z ETA MODEL FCST). FEELING IS THAT STORMS WILL DEVELOP/HEAD INTO WRN ZONES DURING THE TIME OF PEAK HEATING AND CONTINUE TO SPREAD EAST INTO THE EVENING HOURS. CAPE IS ACTUALLY A BIT LOWER IN STRONG VERTICAL MOTION FIELD...THEN INCREASES DRAMATICALLY OVER ERN MA LATE IN THE DAY AND EVENING. NOT SURE IF THIS WILL BE THE CASE...BUT COULD MEAN THAT GREATER ORGANIZATION AS TSTMS MOVE E AND CONTINUE TO DESTABILIZE WITH DIURNAL HEATING. XPCT THESE STORMS WILL PRODUCE FREQUENT LTG AND BRING COPIOUS AMOUNTS OF RAINFALL WITH STREET FLOODING ETC. WITH WBZ VALUES SO HIGH...HAIL IS NOT LIKELY THE GREATEST THREAT...ALTHOUGH ISOLATED LARGE HAIL CAN/T BE RULED OUT BY ANY MEANS. ALSO DOWNBURST WINDS EXCEEDING 50 KTS ARE POSSIBLE. OVERALL...WILL CONTINUE WITH PRVS THINKING IN ZONES WITH ONLY MINOR MODIFICATIONS. MARINE...GRADIENT TIGHTENS AHEAD OF THIS AFTN/S TROF...ENUF TO SUPPORT CRAFTIES ON THE SRN WATERS BASED ON GRADIENT AND CLIMO. ERN WATERS NOT AS FAVORED AND SO WILL GO WITH ARND 20 EXCEPT 15-20 CLOSER TO SHORE. ALY THANKS FOR COORD THIS AM... .BOX...SCA CHH-WATCH HILL AND ADJACENT BAYS/SOUNDS. DCY
In the hours before
Special weather statement, Jul 24, 11:19 AM EDT, 3 hours 40 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-242021- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1119 AM EDT SAT JUL 24 1999 ...SOME THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING MAY BECOME SEVERE... WARM...VERY MOIST AND UNSTABLE AIR WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE STRONG THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THESE STORMS WILL LIKELY BE ACCOMPANIED BY FREQUENT LIGHTNING...STRONG GUSTY WINDS AND POSSIBLY LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL STREAMS. THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL EXTEND FROM THE CONNECTICUT VALLEY AND CENTRAL HILLS INTO SOUTHWEST NEW HAMPSHIRE...AN AREA WEST OF A LINE FROM NASHUA NEW HAMPSHIRE THROUGH WORCESTER MASSACHUSETTS TO NORWICH CONNECTICUT. THIS RISK OF SEVERE WEATHER WILL SPREAD EAST ACROSS THE REMAINDER OF THE REGION THROUGH THIS EVENING. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR DURING THE TIME OF PEAK AFTERNOON HEATING FROM 2 PM AND CONTINUE THROUGH 9 PM. HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT. SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY REPORTS LATER TODAY SHOULD SEVERE WEATHER DEVELOP. DCY
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:23 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 52 min |
| Jul 24, 5:01 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 59 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.